Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 105, NWS Lincoln, IL

September 10, 2014Clay County, Jasper County, Richland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Sep 10, 2014, 7:51 PM CDT for Clay County, Jasper County, Richland County, Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2014, 7:51 PM CDT (00:51 UTC)
Expired
Sep 10, 2014, 8:30 PM CDT
In force
39 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, IL, Jasper County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 86 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 3:24 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2014-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2014-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -143 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-143 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

499 
WUUS53 KILX 110051
SVRILX
ILC025-079-159-110130-
/O.NEW.KILX.SV.W.0105.140911T0051Z-140911T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
751 PM CDT WED SEP 10 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTH CENTRAL ILLINOIS...
  SOUTHWESTERN JASPER COUNTY IN SOUTHEAST ILLINOIS...
  WESTERN RICHLAND COUNTY IN SOUTHEAST ILLINOIS...

* UNTIL 830 PM CDT

* AT 749 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM SALEM TO OMEGA TO FARINA...AND MOVING EAST AT 50
  MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  FLORA...IOLA...XENIA...LOUISVILLE...BIBLE GROVE...SAILOR SPRINGS...
  INGRAHAM...CLAY CITY...BOGOTA...NOBLE...SCHNELL...OSKALOOSA...
  HORD...NEWTON LAKE...WENDELIN...WAKEFIELD AND OLNEY NOBLE AIRPORT.

THIS INCLUDES INTERSTATE 57 BETWEEN MILE MARKERS 142 AND 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3860 8870 3861 8871 3883 8870 3891 8869
      3891 8837 3893 8836 3893 8814 3884 8811
      3859 8819
TIME...MOT...LOC 0051Z 264DEG 42KT 3857 8893 3870 8880
          3884 8879

HAIL...<.75IN
WIND...60MPH

$$

BAK
2 follow-up statements
011 
WWUS53 KILX 110110
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
810 PM CDT WED SEP 10 2014

ILC025-079-159-110130-
/O.CON.KILX.SV.W.0105.000000T0000Z-140911T0130Z/
JASPER IL-RICHLAND IL-CLAY IL-
810 PM CDT WED SEP 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLAY...WESTERN
RICHLAND AND SOUTHWESTERN JASPER COUNTIES UNTIL 830 PM CDT...

AT 807 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM XENIA TO LOUISVILLE TO IOLA...AND MOVING EAST AT 50
MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
FLORA...BIBLE GROVE...SAILOR SPRINGS...INGRAHAM...CLAY CITY...
BOGOTA...NOBLE...SCHNELL...NEWTON LAKE...WENDELIN...WAKEFIELD AND
OLNEY NOBLE AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3860 8870 3861 8871 3883 8870 3891 8869
      3891 8837 3893 8836 3893 8814 3884 8811
      3859 8819
TIME...MOT...LOC 0110Z 264DEG 42KT 3859 8865 3872 8852
          3882 8852

HAIL...<.75IN
WIND...60MPH

$$

BAK
136 
WWUS53 KILX 110129
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
829 PM CDT WED SEP 10 2014

ILC025-079-159-110140-
/O.EXP.KILX.SV.W.0105.000000T0000Z-140911T0130Z/
JASPER IL-RICHLAND IL-CLAY IL-
829 PM CDT WED SEP 10 2014

...THE SEVERE THUNDERSTORM WARNING FOR CLAY...WESTERN RICHLAND AND
SOUTHWESTERN JASPER COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM.

LAT...LON 3860 8870 3861 8871 3883 8870 3891 8869
      3891 8837 3893 8836 3893 8814 3884 8811
      3859 8819
TIME...MOT...LOC 0130Z 264DEG 42KT 3861 8835 3874 8822
          3884 8822

$$

BAK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 6:58 PM CDT, 53 minutes earlier.

Area forecast discussion, Sep 10, 6:58 PM CDT, 53 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
658 PM CDT Wed Sep 10 2014

.SHORT TERM...(Tonight)
ISSUED AT 253 PM CDT WED SEP 10 2014

Will maintain Flash Flood Watch for areas se of Peoria through 7 pm
early this evening and over east central IL through 1 am tonight. A
band of showers and isolated thunderstorms with very heavy downpours
as just se of the IL river and will strengthen/expand as it track
east across the remainder of central IL into early evening and
across southeast IL during this evening. SPC has slight chance of
severe thunderstorms along and se of I-55 with 15% risk of damaging
wind gusts into mid evening along with 2-5% risk of tornadoes.
Precipitable water values of 2 to 2.25 inches and tropical dewpoints
in the low to mid 70s also supports high rainfall rates of greater
than 1 inch per hour.

Strong low pressure of 996 mb near southern Door County in NE WI
will lift ne and deepen to 994 mb over northern lower MI by early
this evening and will pull a cold front from nw IL and central MO se
to the Wabash river by midnight tonight. Showers and thunderstorms
expected to expand in coverage ahead of this cold front last this
afternoon and evening se of the IL river. Lows tonight to range from
around 50F nw of the IL river to the lower 60s se of I-70. A fair
amount of low clouds will stick around through the night behind the
cold front.

&&

.LONG TERM...(Thursday through Wednesday)
ISSUED AT 253 PM CDT WED SEP 10 2014

Low pressure during the afternoon had reached central Lake Mi with
the cold front trailing south southwest over central IL, to east of
Quincy and then into central MO. Morning upper air depicted
significant moisture axis pushing northeast ahead of the front,
providing fuel over the heavy rain during the morning hours. In the
afternoon, the amount of moisture remained signficant, with SPC
mesoscale data showing PWs over 2 inches. However amount of
cloudiness has limited the heating, keeping MUCAPE values just below
2000. Good convergence on the front has been enough to fire recent
thunderstorm activity on and ahead of front. As the front moves
east, potential for brief strong storms with heavy rain and maybe
brief gusty winds from the strongest updrafts through the early
evening. Maybe some isolated severe produced and brief heavy rain
with strongest storms still possible.

Expect the front to continue to move southeast per progs, reaching
the OH river valley by Thursday morning. High pressure to build into
area Thursday, drying airmass out, but with conditions being cooler.

A minor upper wave will move through in the afternoon Friday and
Friday night, bringing a minor chance of showers. Rainfall will be
light.

For the weekend, a cool high pressure will be in control. However
another weak upper level trough is forecast to move southeast from
Canada, bringing clouds and a slight chance of showers on Monday to
the region. Then additional cool air will flow into the area for
midweek.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 659 PM CDT WED SEP 10 2014

A few showers to affect DEC and CMI airports next hour or so with
vsbys 4-6 miles if rain showers occur. Strong cold front has
recently passed se of the central IL airports including CMI and
DEC so chances of thunderstorms should stay to the se as cold
front moves to the Wabash river by midnight. Ceiling recently down
to 800 ft at CMI should lift up to MVFR or even VFR early this
evening. MVFR ceilings over IA and nw IL to spread back se across
central IL later this evening and overnight. These MVFR ceilings
to linger over central IL Thu morning before lifting to VFR Thu
afternoon. WNW winds 8-14 kts with gusts of 15-22 kts to turn NNW
later this evening and overnight and diminish to 7-12 kts. North
to NNE winds near 10 kts expected Thu as 1036 mb Canadian high
pressure over Alberta settles into the upper Midwest during Thu
afternoon while frontal boundary pushes further south across TN
valley.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH until 1 AM CDT Thursday FOR ILZ046-054>057-061.

&&

SHORT TERM...07
LONG TERM...GOETSCH
AVIATION...07
Hazardous weather outlook, Sep 10, 2:57 PM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
257 PM CDT WED SEP 10 2014

ILZ031-036>038-040>042-047>051-111100-
CASS-FULTON-LOGAN-MASON-MCLEAN-MENARD-MORGAN-SANGAMON-SCHUYLER-
SCOTT-TAZEWELL-WOODFORD-
257 PM CDT WED SEP 10 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE THREAT FOR HEAVY RAIN WILL CONTINUE UNTIL EARLY EVENING
SOUTHEAST OF THE ILLINOIS RIVER WITH THE POTENTIAL FOR UP TO
AROUND 1 INCH OR MORE OF RAINFALL PER HOUR. SOME FLOODING WILL
DEVELOP ALONG THE SPOON RIVER LATE THIS AFTERNOON AND TONIGHT AND
CONTINUE FOR A FEW DAYS.

A FEW THUNDERSTORMS COULD BECOME STRONG TO POSSIBLY SEVERE ALONG
AND SOUTHEAST OF A BLOOMINGTON TO ATLANTA TO VIRGINA LINE UNTIL
EARLY EVENING WITH GUSTY WINDS IN EXCESS OF 50 MPH...HAIL AND
LOCALLY HEAVY RAINS OF 1 TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM I-55 SOUTHEAST THROUGH 6 PM.

ILZ027>030-111100-
KNOX-MARSHALL-PEORIA-STARK-
257 PM CDT WED SEP 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ043>046-052>057-061-111100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MOULTRIE-
PIATT-SHELBY-VERMILION-
257 PM CDT WED SEP 10 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM CDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE THREAT FOR HEAVY RAIN WILL OCCUR ACROSS THE ENTIRE AREA THROUGH
THIS EVENING WITH THE POTENTIAL FOR 1 TO 2 INCHES OF RAINFALL IN AN
HOUR OR TWO...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

CURRENT INDICATIONS SUGGEST SCATTERED STORMS WILL REDEVELOP ALONG
A STRONG COLD FRONT LATE THIS AFTERNOON INTO MID EVENING. THERE IS
A SLIGHT RISK OF SEVERE STORMS THROUGH MID EVENING FOR DAMAGING
WIND GUSTS AROUND 60 MPH...LARGE HAIL ALONG WITH HEAVY RAINFALL
AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 3 PM UNTIL 8 PM CDT.

ILZ062-063-066>068-071>073-111100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
257 PM CDT WED SEP 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BAND OF THUNDERSTORMS WILL DEVELOP AND MOVE OVER SOUTHEAST
ILLINOIS DURING THIS EVENING AS A STRONG COLD FRONT MOVES
SOUTHEAST TO THE WABASH RIVER BY MIDNIGHT TONIGHT. THERE IS A
SLIGHT CHANCE OF SEVERE STORMS THIS EVENING CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AROUND 60 MPH...LARGE HAIL ALONG WITH HEAVY
RAINFALL AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 6 PM UNTIL 10 PM CDT.

07

In the hours before

Local storm report, Sep 10, 7:43 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
743 PM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HEAVY RAIN       1 S ALLENVILLE          39.54N 88.54W
09/10/2014  M3.25 INCH       MOULTRIE           IL   TRAINED SPOTTER

            2 DAY RAINFALL TOTAL OF 3.25 INCHES WITH 2.75 INCHES
            TODAY.

&&

07
Local storm report, Sep 10, 7:44 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
744 PM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HEAVY RAIN       SULLIVAN                39.60N 88.61W
09/10/2014  M2.09 INCH       MOULTRIE           IL   TRAINED SPOTTER

            2 DAY RAINFALL TOTAL OF 2.09 INCHES.

&&

07
Local storm report, Sep 10, 7:45 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
745 PM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       EFFINGHAM               39.12N 88.55W
09/10/2014  M1.11 INCH       EFFINGHAM          IL   MESONET

            MEASURED 1.11 INCHES OF RAIN SO FAR TODAY.

&&

07
Local storm report, Sep 10, 7:46 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
746 PM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       2 SW LATHAM             39.95N 89.19W
09/10/2014  M4.79 INCH       LOGAN              IL   MESONET

            2 DAY RAINFALL TOTAL SINCE TUESDAY MORNING.

&&

07
Local storm report, Sep 10, 7:47 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
747 PM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       MATTOON                 39.48N 88.37W
09/10/2014  M1.53 INCH       COLES              IL   MESONET

            MEASURED 1.53 INCHES OF RAIN TODAY. MINOR STREET FLOODING
            IN MATTOON.

&&

07
Local storm report, Sep 10, 7:48 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
748 PM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       HOPEWELL                40.98N 89.46W
09/10/2014  M4.22 INCH       MARSHALL           IL   MESONET

            2 DAY RAINFALL TOTAL SINCE EARLY TUESDAY MORNING.

&&

07

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:10 PM CDTAreal Flood AdvisoryILXClay, Cumberland, Effingham, Jasper3 hr
Sep 10, 7:46 PM CDTTornado WarningILXCrawford, Jasper29 min
Sep 10, 8:16 PM CDTSevere Thunderstorm WarningILXCrawford, Lawrence14 min
Sep 10, 8:48 PM CDTAreal Flood AdvisoryILXCrawford, Lawrence3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.